Dealing with Hair Loss During Cancer Treatments
One possible side effect of cancer treatments and one that is often feared by patients -- especially women -- is hair loss (or alopecia). Not every cancer treatment will cause hair loss. Your cancer care team will know if your specific treatment plan has a known side effect of hair loss.
Common questions that we hear from our patients include:
Do all chemotherapies (or cancer treatments) cause hair loss?
It's most common with some chemotherapies but could also be experienced by taking certain cancer medications or having radiation therapy administered directly at your head.
Some, not all, chemotherapy drugs may cause hair loss. The type of chemotherapy treatment and doses prescribed will affect your chances of hair loss. Radiation therapy only causes hair loss in the area being treated. Hair loss typically starts 2-4 weeks after your treatments have started. You may experience thinning of the hair or complete hair loss. If you are receiving chemotherapy, you should ask your cancer care team whether or not the drugs you are receiving might cause hair loss.
Why do cancer treatments cause hair loss?
During some of these treatments, there can be damage done to healthy cells that help grow hair. Hair loss can affect different areas throughout the body including the head, face, arms, underarms, legs, and pubic area. Not all patients experience hair loss in the same way, even when they are undergoing the same kind of cancer treatment. For some, hair may slowly thin over time, but for others, it may come out more rapidly in clumps.
Fortunately, hair loss is usually temporary and will typically grow back after your cancer treatment is complete. However, it is not uncommon for the color and texture of the hair to be slightly different when it first begins to grow back.